Tagged: ,

Viewing 7 reply threads
  • Author
    Posts
    • #19572
      Scotty
      Participant

      Hi all,

      I’m wondering if anyone has experienced (or a caregiver has witnessed) a terrible reaction to riluzole resulting in days and days of nausea and fatigue? My BIL was also working through a functional medicine program with loads of supplements and high doses of Vitamin C so we really thought it could be that but then the nurse at Sunnybrook said it could be the Riluzole. Now I’m wondering if it’s the combination of the supplements and the ALS drug. Western meds clashing with Eastern drugs. He’s lost almost 20 lbs which as we all know if terrible for ALS patients. Please help!

      Any thoughts? Advice?

    • #19581
      Marianne Opilla
      Participant

      I have been on Riluzole 18 months and never any nausea.  I also take several supplements, although not Vitamin C, and find that several cause nausea.  Try eliminating one supplement at a time for a few days and see how he feels? “loads of supplements” could be too much and may be taking away his appetite for healthy foods.  Fatigue is part of ALS and probably not Riluzole. I hope you find what is causing the nausea.

    • #19583
      Scotty
      Participant

      Thanks very much for your reply!

    • #19595
      Dagmar Munn
      Keymaster

      Personally, I would stick with the Riluzole first – – it has over 20 years of published research that it helps slow down symptom progression. Whereas, supplements have no research showing their efficacy in treating ALS. Are you following a protocol from the internet? Or if from a functional medicine provider, do they have direct experience treating ALS patients? Why have they selected this protocol?

      I echo Marianne’s suggestion to cut back on all supplements and then slowly introduce them one at a time each week. Mega-doses can play havoc in the stomach. And, put a strain on other body organs (kidneys, liver, etc) in order to metabolize them. In addition, some vitamins have different absorption rates. For example, it takes the body 4 hours to absorb 400-600 mg of Vit C. Taking 1,000 mg, (unless it is time-release) means half of the vitamin’s potency is going down the toilet. I stick with whole fruits and vegetables.

      I too have been taking Riluzole (for the past 11 years) and have had no stomach issues.

    • #19621
      Vicki
      Participant

      My ALS doctor started me on Riluzole over a year ago and before he was positive I even had ALS. Now that I’ve been diagnosed, I still take it and I’ve never had a problem with it along with the supplements and Vitamin C.  I hope the doctor is able to assist your BIL.

    • #19626
      Douglas K Powell
      Participant

      Hi- I do know from personal experience that too many supplements can be a problem. I was taking about 15 supplements a day and started experiencing arrhythmias.

      Turns out the supplements were disrupting my electrolyte balance. I eliminated those that were problematic, have reduced the number of supplements I take and am very cautious about adding new ones.

      It was a wake up call for me -> I always thought supplements were safe.

      Good luck -> hope you are able to pinpoint the cause.

      Doug

    • #19629
      Lynn
      Participant

      I have been taking riluzole for 18 months with no problems. My neurologist checks  my liver function (blood test) every 3 moths to ensure the riluzole is not causing any liver problems. I would talk to the prescribing doctor about the nausea and fatigue.

    • #19627
      Scotty
      Participant

      Thanks so much, guys…this is so helpful!

Viewing 7 reply threads
  • You must be logged in to reply to this topic.

©2021 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

Log in with your credentials

or    

Forgot your details?

Create Account